Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 231, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2008, 3:35 AM EDT for Perry County, Ohio. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 3:35 AM EDT (07:35 UTC)
- Expired
- Jul 22, 2008, 4:30 AM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Perry County, OH
The radar
The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:58 AM EDT | TSTM WND DMG | Junction City, OH | NUMEROUS TREE AND POWER LINES DOWN. HOUSES DAMAGED. |
| Jul 22, 4:11 AM EDT | TSTM WND DMG | New Lexington, OH | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:27 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2315 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 220736
SVRRLX
OHC127-220830-
/O.NEW.KRLX.SV.W.0231.080722T0735Z-080722T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
335 AM EDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERRY COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...SOMERSET...SHAWNEE...PERRY STATE
FOREST...NEW LEXINGTON...
* UNTIL 430 AM EDT
* AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF SOMERSET
TO 24 MILES WEST OF SOMERSET TO 39 MILES SOUTHWEST OF SOMERSET...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PICKERINGTON TO 8
MILES WEST OF LANCASTER TO 6 MILES SOUTH OF CIRCLEVILLE...AND
MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOMERSET BY 405 AM EDT...
PERRY STATE FOREST BY 410 AM EDT...
NEW LEXINGTON BY 415 AM EDT...
SHAWNEE BY 425 AM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
TUESDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
LAT...LON 3990 8215 3983 8216 3981 8207 3973 8208
3972 8202 3955 8205 3955 8225 3958 8228
3960 8238 3973 8238 3975 8241 3981 8241
3984 8248 3994 8245
TIME...MOT...LOC 0735Z 269DEG 35KT 3994 8261 3972 8269
3952 8288
$$
252 follow-up statements
000
WWUS51 KRLX 220757
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EDT TUE JUL 22 2008
OHC127-220830-
/O.CON.KRLX.SV.W.0231.000000T0000Z-080722T0830Z/
PERRY OH-
357 AM EDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR PERRY COUNTY...
AT 354 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM THORNVILLE TO 8 MILES WEST
OF JUNCTION CITY TO 22 MILES WEST OF NEW STRAITSVILLE...MOVING EAST
AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SOMERSET AND JUNCTION CITY BY 405 AM EDT...
PERRY STATE FOREST BY 410 AM EDT...
NEW LEXINGTON BY 415 AM EDT...
SHAWNEE...NEW STRAITSVILLE AND CROOKSVILLE BY 420 AM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3990 8215 3983 8216 3981 8207 3973 8208
3972 8202 3955 8205 3955 8225 3958 8228
3960 8238 3973 8238 3975 8241 3981 8241
3984 8248 3994 8245
TIME...MOT...LOC 0757Z 269DEG 35KT 3994 8233 3972 8241
3952 8260
$$
10000
WWUS51 KRLX 220826
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT TUE JUL 22 2008
OHC127-220836-
/O.EXP.KRLX.SV.W.0231.000000T0000Z-080722T0830Z/
PERRY OH-
426 AM EDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR PERRY COUNTY EXPIRES AT 430 AM
EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3990 8215 3983 8216 3981 8207 3973 8208
3972 8202 3955 8205 3955 8225 3958 8228
3960 8238 3973 8238 3975 8241 3981 8241
3984 8248 3994 8245
TIME...MOT...LOC 0826Z 269DEG 35KT 3994 8196 3972 8204
3952 8224
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 22, 2:07 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 207 AM EDT TUE JUL 22 2008 .SYNOPSIS... DISTURBANCES RUNNING THROUGH UPPER LEVEL FLOW WILL CAUSE A CHANCE OF THUNDERSTORMS OVERNIGHT. COLD FRONT APPROACHES TUESDAY...WITH A WAVE MOVING ALONG IT WEDNESDAY. HIGH PRESSURE BUILDS THURSDAY. && .NEAR TERM /THROUGH TODAY/... A BOUNDARY HAS SETTLED MIDWAY THROUGH THE AREA AND WILL BE THE FOCUS OF ISOLATED CONVECTION NEXT FEW HOURS. LARGE COMPLEX OF THUNDERSTORMS OVER IL WILL MOVE EAST-SOUTHEAST AND MAY CLIP WESTERN AREAS AROUND SUNRISE. THE BOUNDARY SLOWLY DRIFTS NORTHWARD TUESDAY OUT OF AHEAD OF INCOMING FINAL WAVE OF LOW PRESSURE. I PLACED HIGH CHANCE TO LIKELY POPS ALONG THE FRONT...AS THIS TIME WE WILL HAVE MUCH MORE OF A SURFACE FOCUS COMPARED TO TODAY...WHILE STILL HAVING THE MOISTURE AND INSTABILITY. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... THERE IS STRONG MODEL CONSENSUS OF AN UNUSUALLY STRONG UPPER TROUGH DEVELOPING OVER EASTERN CANADA INTO THE NORTHEASTERN U.S. THIS PERIOD. THIS WILL NOT ONLY KEEP ANY HEAT WAVES AWAY FROM OUR AREA...BUT WILL KEEP MAX TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR...MAINLY IN THE 80S. THERE IS EVEN STRONG MODEL AGREEMENT ON A FAIRLY STRONG COOL FRONT DRIVING SOUTHEAST ACROSS OUR AREA WEDNESDAY WITH THE A NORTHERN STREAM SHORT WAVE TO CARVE OUT THIS UPPER TROUGH. PRIOR TO THIS FRONT ARRIVAL WEDNESDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING AS SOUTHERLY FLOW TRANSPORTS MOIST AND UNSTABLE AIR NORTHWARD AHEAD OF THE FRONT. MOST OF THE ACTIVITY WILL SHIFT INTO THE MOUNTAINS WEDNESDAY AFTERNOON AS THE FRONT PROGRESSES. HAVE GONE WITH HIGH CHANCE POPS IN THE WEST TO LIKELY POPS IN THE EAST WITH THIS SYSTEM. BY WEDNESDAY EVENING...MOST OF THE ACTIVITY WILL BE IN THE MOUNTAINS AS THE FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BUILD IN RAPIDLY BEHIND THE FRONT WEDNESDAY NIGHT...WITH COOLER AND DRIER AIR BY THURSDAY MORNING. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL BE MAINTAINED THIS PERIOD. THERE IS ALSO MODEL AGREEMENT ON A REINFORCING SHOT OF COOLER AIR ARRIVING IN THE FORM OF ANOTHER COOL FRONT SATURDAY INTO SATURDAY NIGHT. SURFACE HIGH PRESSURE THURSDAY INTO MUCH OF FRIDAY WILL KEEP THINGS ON THE DRY AND LESS HUMID SIDE...WITH NEAR NORMAL MAX TEMPS IN THE 80S. BY FRIDAY NIGHT...RETURN SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL BRING MOISTURE AND INSTABILITY NORTHWARD AGAIN...LEADING TO SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY ALONG AND AHEAD OF THE COOL FRONT...DIMINISHING SATURDAY NIGHT AS THE FRONT EXITS. HOWEVER...BEHIND THIS SYSTEM MUCH COOL AIR ALOFT WILL MOVE IN...AND ENOUGH LINGERING MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED MAINLY DIURNAL CONVECTION SUNDAY AREAWIDE...CONTINUING IN THE MOUNTAINS MONDAY. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... INITIALLY...WITH THE SKY CLEARING FOLLOWING THE EVENING CONVECTION ACROSS THE NORTH...SEEING FOG DEVELOPMENT IN THE MVFR TO IFR RANGE. HOWEVER THAT LOOKS TO ONLY LAST A FEW HOURS BEFORE PROBLEMS CHANGE TO CONVECTION ARRIVING FROM THE WEST. TIMING THE SHORTWAVE OFF THE NAM MODELS BRINGS INITIAL CONVECTION...MAINLY FOR THE NORTHERN SITES AT AROUND 11Z AT PKB AND THEN TOWARD 13Z AND 14Z AT CKB AND EKN. FURTHER SOUTH THE QUESTION WILL BE HOW FAR SOUTH THE CONVECTION WILL GET WITH THE DYNAMIC SUPPORT FURTHER NORTH. FOR NOW HAVE NOT PLAYED MUCH FOR THE SOUTHERN SITES...BUT HTS WOULD BE THE MOST VULNERABLE BETWEEN 10Z AND 12Z SHOULD CONVECTION NOW OVER CVG HOLD TOGETHER. AS THE CLOUDS ARRIVE FROM THE WEST EXPECT THAT THE FOG SHOULD BEGIN TO LIFR WITH VSBY GETTING BACK TOWARD MVFR TO VFR. BEHIND THIS SHORTWAVE THIS MORNING...SHOULD SEE A BREAK IN THE ACTION AS THE FRONT CONTINUES TO MAKE VERY SLOW PROGRESS SOUTH...AS IT IS STRONG IN NRN OHIO AND INDIANA THIS MORNING. SHOULD SEE VFR CONDITIONS RETURN AS THE CLOUDS SCATTERED INTO A CU FIELD. AROUND 18Z TO 20Z...THE NEXT SHORTWAVE WILL MOVE EAST. IT IS CURRENTLY OVER NRN MISSOURI AND KANSAS. THE MODELS SHOW THAT THIS WAVE WILL TRACK EAST AND SHOULD GENERATE MORE CONVECTION AGAIN FOCUSING ITS ENERGY ON THE NORTHERN PART OF THE AREA...BUT IT COULD GENERATE MORE ACTIVITY FURTHER SOUTH. SO HAVE ADDED MORE RESTRICTIONS FOR THE AFTERNOON HOURS. THIS WAVE WILL CLEAR BY 00Z...BUT THEN OVERNIGHT...THE FRONT WILL FINALLY GET THE PUSH IT NEEDS TO MOVE THROUGH WITH THE SHARPENING OF THE UPPER TROUGH TAKING PLACE AND THE TROUGH AXIS SLIDING INTO THE AREA. SHOULD SEE MORE PRECIPITATION AND VSBY RESTRICTIONS AS CONVECTION SHOULD AGAIN DEVELOP. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/... BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JKF SHORT TERM...JMV LONG TERM...JMV AVIATION...ESS
Hazardous weather outlook, Jul 21, 3:53 AM EDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 AM EDT MON JUL 21 2008 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018- 024>028-033>038-046-220800- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS- 353 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY...WITH THE POSSIBILITY OF DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-029>032-039-040- 047-220800- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- WIRT-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- RANDOLPH- 353 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 21, 10:59 PM EDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1059 PM EDT MON JUL 21 2008 OHZ076-WVZ009-017-019-220400- RITCHIE-WASHINGTON-WIRT-WOOD- 1059 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WIRT... SOUTHWESTERN WASHINGTON...WEST CENTRAL RITCHIE AND WOOD COUNTIES... AT 1054 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 10 MILES NORTHWEST OF BELPRE...MOVING SOUTHEAST AT 26 MPH. THIS STORM WILL PRODUCE PEA-SIZED HAIL. THIS STORM WILL BE NEAR FLEMING...AND LITTLE HOCKING AROUND 1105 PM...WASHINGTON AROUND 1110 PM...BELPRE...BLENNERHASSETT...AND LUBECK AROUND 1115 PM...PARKERSBURG...VIENNA...AND NORTH HILLS AROUND 1120 PM AND DAVISVILLE AROUND 1130 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
Local storm report, Jul 21, 11:23 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG GRAFTON 39.34N 80.02W
07/21/2008 TAYLOR WV EMERGENCY MNGR
NUMEROUS TREES DOWN AT GRAFTON AND OTHER PLACES.
&&
AROCHEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 57 min |
| Jul 22, 3:51 AM EDT | Severe Thunderstorm Warning | RLX | Vinton | 24 min |
| Jul 22, 4:10 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Meigs, Vinton | 35 min |
| Jul 22, 4:16 AM EDT | Severe Thunderstorm Warning | RLX | Morgan | 29 min |
| Jul 22, 4:29 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 16 min |
| Jul 22, 4:39 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Washington | 36 min |
| Jul 22, 4:42 AM EDT | Severe Thunderstorm Warning | RLX | Gallia, Meigs | 33 min |
| Jul 22, 5:07 AM EDT | Severe Thunderstorm Warning | RLX | Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.